Warfarin-related nephropathy is reported to occur with an INR >3.0 as a result of glomerular bleeding. There is a lack of prospective studies examining the effect of supratherapeutic warfarin anticoagulation on haematuria and acute kidney injury (AKI). Older patients may be susceptible due to greater warfarin use, prevalence of kidney disease and comorbidities. The objective of this study was to determine the incidence and nature of haematuria and AKI in older patients on warfarin and to determine any association with high INR levels. DESIGN, SETTING, PARTICIPANTS AND MEASUREMENTS: This was a prospective, observational study of 150 elderly patients receiving warfarin anticoagulation who were acutely hospitalised in a tertiary hospital. AKI was assessed using RIFLE criteria. Urinalysis was performed to quantify haematuria, characterise erythrocyte morphology and measure the albumin-creatinine ratio. Positive cases received follow-up at 4-6 weeks to determine resolution. RESULTS: An INR >3.0 was found in 54 of patients. Pre-admission antibiotic use increased the risk of excessive anticoagulation. The incidence of isolated AKI, isolated haematuria and both was 18.7, 13.3 and 12 , respectively. Factors associated with a higher risk of haematuria were an INR >4.0, non-urinary infection, catheterisation and albuminuria. Most cases of AKI were mild, and there was no demonstrable correlation between the admission INR and AKI. Admission with heart failure was significantly associated with an increased risk of persistent kidney impairment at follow-up. CONCLUSIONS: Supratherapeutic warfarin anticoagulation was associated with an increased risk of haematuria, but not with AKI. The majority of cases of haematuria were transient.